Log in
NRAS
23,379 members27,235 posts

Hydroxychloroquine rash-itch after 5 weeks of starting 200mg twice a day. Help!

My doc put me on hydrox after suspecting rhumy but not positive in blood test. Had hip pain he gave me cortisone shots in both hips which helped. I feel good on hydrox. but now experiencing aweful itchy rash all over. I live in Texas hits hard to avoid sun as we are ranchers. I am also hormonal with hot flashes which makes the itch worse. I stopped taking hydrox. last evening. How long will it take to leave my system? It is very hard for me to avoid sunlight with animals to feed. Any suggestions would be helpful. Still waiting for my doctor to get in. It's a long weekend.

9 Replies
oldestnewest

Hi, I've been on Hydroxychoroquine now for 5yrs. I had a rash in the beginning for awhile but it soon went. Yes I was more sun sensitive but shade sun cream & a hat helps & in fact I'm fine now although try to keep in the shade.

Reply

I take hydroxy - don't remember having a rash but I think I've probably got more sensitive to sunlight, we've been having hot weather recently and one day last week I felt 'scorched' even though I hadn't been sitting out in it.

What about trying an antihistamine tablet and see if that calms the itch?

1 like
Reply

Factor 50 helps. Didn't agree with me. Now in sulpasalazine instead.

Reply

I'm not sure what factor 50 is unless you are talking sunscreen? I was using 70 outside in sunlight. I'm new to the drug world. Never took much of anything until hydroxychloroquine for 5 weeks.

Thanks

Reply

I took this med for bout a wk and I broke out really bad. I couldn't sit lay or stand still without scratching. I took benadryl but didn't help much. After I stopped taking the med.. It still took bout another wk for it to get outta my system and for me to stop itching. I'll never take another one but that's just how miserable it made me. I hope u stop itching soon. I wasn't on it long enough to notice sun sensitivity but do have to pay attention to sun exposure on current med.. Mtx

1 like
Reply

I came out in hives after starting hydroxy. Horrible . She told me to stop taking it& gave me an anti histamine which cleared it in days. As we are inEngland,can't say sunlight at the time was much of a problem!

1 like
Reply

I had the dreaded itch for a week after a couple of months on this med. Thought about stopping the HXQ, now so glad I didn't. The itching stopped as suddenly as it started. Am so glad I stayed on HXQ as I'm currently in remission with no pain! We are all different and there are no guarantees. Just sharing my personal experience. Wish you all the best.

1 like
Reply

Do you think that your rash may have been triggered by sun exposure while on HTX?

Reply

I also broke out in a rash after about a month on hydroxy. I had been in the sun a bit, so not sure if that triggered the rash, but my doctor told me to stop taking it just in case. Now on MTX. Can't take sulfasalizine because I'm allergic to sulfa drugs. The hydroxy was helping with the pain, so I'm sad to give it up. The MTX has given me bad gastro effects and has not kicked in yet on any benefits, unfortunately. But this is only my 3rd week on it. My rash from the hydroxy went away after about 4 days on Benadryl.

1 like
Reply

You may also like...